Oklahoma, 2018Hail and Damaging Winds in Oklahoma, June 12, 2018
June 12, 2018 · NWS AMA · 4 events in 1 county or zone
A rather tame upper level pattern with mid and low level key features helped to develop this severe weather event. Weak upper level high center was moving east across southern New Mexico during the day on the 12th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A rather tame upper level pattern with mid and low level key features helped to develop this severe weather event. Weak upper level high center was moving east across southern New Mexico during the day on the 12th. A weak disturbance did set up across the Panhandles the evening of the 12th. In the lower levels, high low level moisture was in place with moderate to strong south to southeasterly surface winds. A surface boundary also set up from southwest to northeast across the Panhandles along with an outflow boundary moving west from western Oklahoma. These boundary set ups provided good shear with the already high instability across the region. As a result in the afternoon hours, slow moving supercells were developing across parts of the central and eastern Texas Panhandles. One storm near Panhandle, TX did produce a brief tornado. More thunderstorms would fire into the evening hours across portions of the western Texas Panhandle as the main boundary moved westward. A second complex of thunderstorms developed across portions of the eastern OK Panhandle in association with a complex of storms developing just to the east of Beaver County, OK. These storms also produced large hail. Starting later in the afternoon and continuing into the evening and early morning hours on the 13th was the flash flooding threat that was ongoing with PWAT values in the atmosphere over one inch and some slow moving thunderstorms where flooding was reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 12, 5:04 PM CST, 1 hour 31 minutes earlier.
Area forecast discussion, Jun 12, 5:04 PM CST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
604 PM CDT Tue Jun 12 2018
.AVIATION...
00Z TAF Cycle
VFR conditions will prevail at all three TAF sites through 00Z
Thursday except in and near showers and thunderstorms between 00Z
and 14Z Wednesday with MVFR conditions possible. East and
southeast winds 10 to 20 knots will diminish to around 5 to 15
knots after 07Z and 09Z Wednesday and then becoming south 15 to 25
knots with gusts to near 30 knots after 15Z to 16Z Wednesday.
Winds will be stronger and erratic in and near thunderstorms at
all three TAF sites between 00Z and 14Z Wednesday with gusts to 40
to 50 knots or higher.
Schneider
&&
.PREV DISCUSSION... /Issued 247 PM CDT Tue Jun 12 2018/
DISCUSSION...
We are keeping our eye on a few different features across the region
that may spark showers and thunderstorms. One is a boundary that
lies from southwest to northeast across the Panhandles from near
Bootleg to Beaver. An outflow boundary moving west from western
Oklahoma and an upper level short wave trough moving east from
Colorado. The best chance of shower and thunderstorm development
this afternoon looks to be across the northeast CWA where the
boundary that is already across the area interacts with the
outflow boundary moving west from Oklahoma. This area also has the
best CAPE and wind shear. More showers and thunderstorms are
expected to move this way from Colorado and New Mexico late this
afternoon and tonight in association with the short wave. Not sure
if showers and thunderstorms can get going in the southwest near
the boundary, so this area will have the lowest pops through
tonight.
On Wednesday, some lingering showers and thunderstorms may still be
going on across the northeast CWA in the morning, but more
showers and thunderstorms are expected to develop in the west
ahead of yet another short wave trough.
Will leave the forecast dry Thursday through Saturday as the upper
level ridge influences our weather.
By Sunday, the upper level ridge moves far enough east to allow deeper
moisture and several short wave troughs to move across the region
again. So, have continued with pops Sunday through the rest of
the forecast.
&&
.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.
&&
11
Hazardous weather outlook, Jun 12, 3:43 PM CST, 2 hours 52 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Amarillo TX
443 PM CDT Tue Jun 12 2018
OKZ001>003-TXZ001>020-317-131100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
443 PM CDT Tue Jun 12 2018
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...Tonight.
Thunderstorms are possible across the Panhandles. Some of the
storms may become severe with large hail and damaging winds the
main threats. A Severe Thunderstorm Watch is in effect until 11
PM for most of the Texas and Oklahoma Panhandles.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Thunderstorms will be possible across the Panhandles Wednesday
and again Sunday and Monday. Some of the storms may become severe.
.SPOTTER INFORMATION STATEMENT...
Emergency managers and spotter groups should be ready for activation
may be needed this afternoon and this evening.
Schneider
In the hours before
Local storm report, Jun 12, 5:39 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
639 PM CDT TUE JUN 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM HAIL PANHANDLE 35.35N 101.38W
06/12/2018 E1.50 INCH CARSON TX PUBLIC
&&
EVENT NUMBER AMA1800246
LGLocal storm report, Jun 12, 5:45 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
645 PM CDT TUE JUN 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM HAIL 1 S PANHANDLE 35.33N 101.38W
06/12/2018 E1.75 INCH CARSON TX BROADCAST MEDIA
&&
EVENT NUMBER AMA1800247
LGSpecial weather statement, Jun 12, 5:49 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Amarillo TX
649 PM CDT TUE JUN 12 2018
OKZ003-130015-
Beaver OK-
649 PM CDT TUE JUN 12 2018
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BEAVER COUNTY UNTIL 715
PM CDT...
At 649 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles south of Englewood to near Slapout.
Movement was east at 15 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Gate, Knowles, Elmwood and Slapout.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 1100 PM CDT for
the Panhandle of Oklahoma.
LAT...LON 3651 10000 3651 10029 3662 10058 3700 10031
3700 10000
TIME...MOT...LOC 2349Z 287DEG 14KT 3696 10002 3666 10012
GuerreroLocal storm report, Jun 12, 6:00 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
700 PM CDT TUE JUN 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0646 PM TORNADO 2 WSW PANHANDLE 35.34N 101.41W
06/12/2018 CARSON TX STORM CHASER
BRIEF LANDSPOUT ON GROUND A MINUT OR LESS REPORTED BY
MULTIPLE CHASERS IN THE AREA.
&&
EVENT NUMBER AMA1800248
MJGLocal storm report, Jun 12, 6:03 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
703 PM CDT TUE JUN 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL PANHANDLE 35.35N 101.38W
06/12/2018 E2.50 INCH CARSON TX PUBLIC
&&
EVENT NUMBER AMA1800249
LGLocal storm report, Jun 12, 6:23 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
723 PM CDT TUE JUN 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM FLASH FLOOD PANHANDLE 35.35N 101.38W
06/12/2018 CARSON TX LAW ENFORCEMENT
SINGIFICANT FLOODING IN AND AROUND PANHANDLE. BROADWAY
FROM 1ST TO ELSIE IS IMPASSIBLE. 207 FROM 5TH TO THE
HIGHSCHOOL IS IMPASSIBLE. 1-2 FEET OF WATER OVER
ROADWAYS.
&&
EVENT NUMBER AMA1800250
MJGThunderstorm Wind, Beaver
- When
- June 12, 6:35 PM CST
- Where
- Beaver County, 0.55 mi W of Gate
- Measured
- 51 kt (59 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 36.850, -100.060
A metal roof blown off a building. Damage to some out buildings and a broken power pole with lines down.
Hail, Beaver
- When
- June 12, 8:10 PM CST
- Where
- Beaver County, 0.88 mi NW of Forgan
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 36.910, -100.540
Thunderstorm Wind, Beaver
- When
- June 12, 8:20 PM CST
- Where
- Beaver County, 1.49 mi SSW of Beaver
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.800, -100.530
Hail, Beaver
- When
- June 12, 8:51 PM CST
- Where
- Beaver County, 3.45 mi S of Beaver
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.770, -100.520
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, June 12 to 13, 20185 deaths · 2 events
- Excessive Heat in Arizona, June 12 to 13, 20182 deaths · 5 events
- Wildfire in Utah, June 12, 2018$1.5 million · 1 event
- Hail and Damaging Winds in Mississippi, June 12 to 13, 2018$46,000 · 1 in hail · 5 events
- Tornado and Flash Flood in Texas, June 12, 2018EF0 · 28 events
- Hail in Kansas, June 12, 20182.75 in hail · 28 events
- Damaging Winds in Oklahoma, June 12, 2018$19,000 · 65 kt wind · 10 events
- Damaging Wind and Lightning Strike in Kentucky, June 12, 2018$20,000 · 52 kt wind · 2 events
- Flash Flooding and Flood in Illinois, June 12, 2018$15,000 · 61 kt wind · 7 events
- Hail in Colorado, June 12, 20183 in hail · 15 events
- Flash Flood and Damaging Winds in Missouri, June 12, 2018$17,000 · 56 kt wind · 3 events
- Hail and Damaging Winds in Arkansas, June 12, 2018$15,000 · 1 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 762320, 762318, 762321, 762319.